Missouri, 2003Damaging Wind in Missouri, April 4, 2003
April 4, 2003 · NWS EAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 3, 2:46 PM CST, 11 hours 14 minutes earlier.
Area forecast discussion, Apr 3, 2:46 PM CST, 11 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
246 PM CST THU APR 3 2003
EARLY AFTERNOON SURFACE ANALYSIS DEPICTS LOW CENTERED OVER WEST
CENTRAL IOWA...WITH ASSOCIATED COLD FRONT EXTENDING SOUTHWEST ACROSS
THE TIP OF SOUTHEAST NEBRASKA/NORTHWEST MISSOURI INTO CENTRAL
KANSAS. WHILE ADEQUATE INSTABILITY IS PRESENT JUST AHEAD OF THE
BOUNDARY...AS IS EVIDENT IN SURFACE DEWPOINTS IN THE MID TO UPPER
50S...LIS AROUND -4 TO -5...AND LAPSE RATES AROUND 7.5 J/KG...LACK
OF DIURNAL DESTABILIZATION DUE TO MID TO UPPER LEVEL CLOUD COVER
SHOULD INHIBIT THE BULK OF THUNDERSTORM DEVELOPMENT UNTIL LATER THIS
EVENING/TONIGHT. BETTER ISENTROPIC LIFT...FORCING...AND SUPPORT FROM
A 40-50 KNOT (ETA-PROGGED) LOW LEVEL JET SHOULD YIELD MORE FOCUSED
THUNDERSTORM DEVELOPMENT (ELEVATED IN NATURE) BETWEEN 06Z AND 12Z
FRIDAY ACROSS THE ENTIRE AREA. EXPECT THE SEVERE THREAT FROM THIS
ACTIVITY TO BE THE POTENTIAL FOR LARGE HAIL...MAINLY ALONG AND NORTH
OF THE SURFACE BOUNDARY PROGGED TO LIE ALONG A KANSAS CITY TO MACON
LINE DURING THE 06Z-12Z FRIDAY TIME FRAME. IN ADDITION...THE 18Z
META IS INDICATING THAT THUNDERSTORMS MAY CONGEAL INTO AN MCS
OVERNIGHT...AND LINGER ACROSS THE AREA UNTIL MID TO LATE FRIDAY
MORNING...SO MAY HAVE TO SLOW DOWN THE PRECIP-ENDING TIMING.
SCHMIT
HIGH PRESSURE MOVES ACROSS THE REGION FRIDAY NIGHT INTO SATURDAY.
STRONG COLD ADVECTION WILL BE OFFSET BY MOSTLY SUNNY/PARTLY CLOUDY
SKIES. HAVE THEREFORE GONE CLOSER TO ETA GUIDANCE. ISENTROPIC LIFT
OVER THE SURFACE FRONT DEVELOPS ACROSS THE REGION OVERNIGHT
SATURDAY...AHEAD OF THE NEXT SHORTWAVE TO MOVE OUT OF THE CENTRAL
ROCKIES. PRECIP MAY HAVE A DIFFICULT TIME REACHING THE GROUND
INITIALLY. HOWEVER DO EXPECT SHOWERS/THUNDERSTORMS TO MOVE ACROSS
MUCH OF THE FORECAST AREA BY SUNDAY MORNING. AVN CONTINUES TO BE
FARTHER NORTH WITH THE POSITION OF THE SURFACE FRONT BY MIDDAY
SUNDAY. HAVE LEANED MORE TOWARD THE ETA POSITIONING OF THE FRONT AT
THAT TIME AND PLACED THE FRONT ACROSS CENTRAL MISSOURI. ISENTROPIC
LIFT OVER THE FRONT CONTINUES INTO SUNDAY AFTERNOON ACROSS MOST OF
THE AREA. BY SUNDAY EVENING...EXPECT THE PRECIP TO MAINLY BE NORTH
OF THE COLD FRONT...ACROSS NORTHERN MISSOURI. HAVE BUMPED POPS UP TO
LIKELY ON SUNDAY FOR MOST OF THE FORECAST AREA. PRECIP SHOULD BE
MAINLY RAIN...ALTHOUGH THE NORTHWEST CORNER OF MISSOURI MAY HAVE A
CHANGE OVER TO SNOW SUNDAY/SUNDAY NIGHT. BEST MOISTURE SHOULD BE
MOVING OUT OF THAT AREA...SO EXPECT SNOW AMOUNTS TO BE LIGHT.
PRECIP MOVES OUT ON MONDAY LEAVING REMAINDER OF THE WEEK DRY. STORM
SYSTEM OVER THE WEEKEND WILL USHER IN COOLER TEMPERATURES FOR THE
START OF THE WORK WEEK. HOWEVER READINGS WELL INTO THE 60S WILL BE
BACK WEDNESDAY AND THURSDAY.
NRR
1015 AM...
UPDATES WILL BE OUT SHORTLY TO MODIFY TEMPERATURE TRENDS AND ADD
SCATTERED SPRINKLES. TEMPERATURES HAVE BEEN SLOW TO RISE THIS
MORNING DUE TO THE EXTENSIVE CLOUD COVER. WILL GENERALLY LOWER HIGHS
ABOUT A CATEGORY.
LS
630 AM THU...
SHOWERS AND THUNDERSTORMS HAVE MOVED OUT OF NORTHEAST MISSOURI AS
THE THETA-E ADVECTION HAS SHIFTED INTO NORTHERN ILLINOIS. AN UPDATE
TO THE FORECAST HAS BEEN ISSUED TO REMOVE PRECIPITATION FROM THE
NORTHEAST MISSOURI COUNTIES.
KOCH
415 AM THU...
STEEP LAPSE RATES AND SUFFICIENT MID LEVEL MOISTURE ARE PRESENT THIS
MORNING AND HAVE SPAWNED SOME WARM ADVECTION SHOWERS AND
THUNDERSTORMS OVER NORTHERN MISSOURI AND SOUTHERN IOWA. THETA-E
ADVECTION AT 750MB SEEMS TO BE THE TRIGGER FOR THESE SHOWERS AND
CLOUD BASES ARE VERY HIGH WITH THESE CELLS. AS THE AXIS OF THETA-E
ADVECTION MOVES EAST THIS MORNING, SHOWERS SHOULD COME TO AN END
OVER NORTHERN MISSOURI RIGHT AROUND SUNRISE.
SURFACE DEWPOINTS HAVE CLIMBED INTO THE MID 50S OVER EASTERN KANSAS
AND NORTHERN MISSOURI OVERNIGHT SETTING THE STAGE FOR THE
POSSIBILITY OF SURFACE BASED CONVECTION ALONG A COLD FRONT EXPECTED
TO ARRIVE IN NORTHWEST MISSOURI LATE THIS AFTERNOON. IT IS TOUGH TO
DETERMINE HOW DEEP THE MOISTURE WILL BE. THE ETA 850MB DEWPOINT
FIELD INITIALIZED POORLY AT 00Z. THE AVN WAS BETTER AND I FAVOR IT
OVER THE ETA WHICH POOLS MORE MOISTURE AHEAD OF THE FRONT THIS
AFTERNOON AND EVENING. WITH WIND TRAJECTORIES IN THE 925 TO 850MB
LAYER PROJECTED TO HAVE A SOUTHWESTERLY COMPONENT BY LATE IN THE
DAY, I EXPECT THE BEST DEEP LAYER MOISTURE TO BE OVER CENTRAL AND
EASTERN MISSOURI. THEREFORE I HAVE THE BEST CHANCES FOR THUNDER
(40%) THIS EVENING FROM CHILLICOTHE TO KIRKSVILLE. DRY MID LEVELS
WILL CONTRIBUTE TO THE DAMAGING WIND THREAT ESPECIALLY EARLY IN THE
EVENING WITH SURFACE BASED STORMS. HAIL IS ALSO A CONCERN.
PRECIPITATION CHANCES DWINDLE SOUTH OF HIGHWAY 36 AS LOW LEVEL
WESTERLIES SWEEP THE MOISTURE TO THE EAST AS THE FRONT DROPS SOUTH
TONIGHT. THE NEXT CHANCE FOR PRECIPITATION WILL ARRIVE LATE
SATURDAY NIGHT INTO SUNDAY AS THE MAIN UPPER TROUGH EJECTS INTO THE
PLAINS. I FAVOR THE SURFACE LOW POSITION OF THE ETA BY 12Z SUNDAY.
I THINK THAT THE GFS IS TOO FAR NORTH CONSIDERING THE STRENGTH OF
THE SURFACE HIGH OVER THE GREAT LAKES. WITH THIS SAID, MOST OF
KANSAS AND MISSOURI WILL BE IN THE COLD SECTOR ON SUNDAY SO THE
SEVERE WEATHER POTENTIAL WILL BE LOW WITH THIS SYSTEM. THE DAY
SHIFT WILL NEED TO CONSIDER LOWERING HIGH TEMPERATURES ON SUNDAY IF
THE ETA SOLUTION HOLDS TRUE.
KOCH
.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Apr 3, 1:50 PM CST, 12 hours 10 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
150 PM CST THU APR 3 2003
...SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND LARGE HAIL ARE POSSIBLE LATE THIS AFTERNOON AND EVENING IN
EXTREME NORTHEAST KANSAS AND IN NORTHERN MISSOURI...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND LARGE HAIL ARE POSSIBLE IN EXTREME NORTHEAST KANSAS AND IN
NORTHERN MISSOURI. THE MAJORITY OF THE SEVERE THUNDERSTORM ACTIVITY
IS EXPECTED TO REMAIN ALONG AND NORTH OF AN ATCHISON KANSAS TO
CHILLICOTHE TO MACON LINE. THESE THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A COLD FRONT AS IT ENTERS NORTHWEST MISSOURI LATE THIS
AFTERNOON. LIMITED ATMOSPHERIC MOISTURE SHOULD KEEP SEVERE
THUNDERSTORMS FROM BECOMING WIDESPREAD...HOWEVER ANY STORMS THAT
FORM WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND HAIL
LARGER THAN PENNIES. IN ADDITION TO THE THUNDERSTORM
POTENTIAL...FIRE DANGER REMAINS HIGH OVER NORTHERN MISSOURI AND
NORTHEAST KANSAS TODAY UNDER THE INFLUENCE OF STRONG SOUTH TO
SOUTHWEST WINDS AT 20 TO 30 MPH. ALSO...LIGHTNING ASSOCIATED WITH
ANY THUNDERSTORM ACTIVITY WILL POSE AN ADDITIONAL FIRE HAZARD.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE FORECAST FOR SATURDAY NIGHT INTO MONDAY ACROSS THE
ENTIRE REGION. AT THIS TIME...SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED WITH THIS ACTIVITY.
SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM THIS AFTERNOON IN FAR
NORTHERN MISSOURI AND EXTREME NORTHEAST KANSAS..
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.
LS
Thunderstorm Wind, Platte
- When
- April 4, 2:00 AM CST
- Where
- Platte County, 4 mi E of Camden Pt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $4,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.450, -94.667
Roof of garage blown off...several tree limbs down up to 8 to 12 inches in diameter. Shingles also blown off home.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Heavy Snow in New York, April 4 to 5, 20031 death · $37 million · 11 events
- Ice Storm in New York, April 4 to 5, 2003$29 million · 11 events
- Frost and Freeze in Colorado, April 4, 2003$9.0 million · 2 events
- Tornadoes and Hail in Illinois, April 4, 2003$350,000 · F1 · 42 events
- Hail and Damaging Winds in Ohio, April 4 to 5, 2003$246,000 · 1.5 in hail · 35 events
- Hail and Damaging Winds in Indiana, April 4, 2003$215,000 · 1 in hail · 32 events
- Tornado and Hail in Ohio, April 4 to 5, 2003$106,000 · F0 · 26 events
- Ice Storm in Iowa, April 4, 2003$100,000 · 20 events
- Winter Storm in New York, April 4 to 5, 200346 events
- Winter Storm in Vermont, April 4 to 5, 2003$80,000 · 2 events
- Wildfire in U.S. Virgin Islands, April 4, 2003$50,000 · 1 event
- Hail in California, April 4, 2003$50,000 · 0.63 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352841.